Effect of proton-pump inhibitor therapy on serum chromogranin a level.

Abstract

BACKGROUND The neuroendocrine marker, chromogranin A (CgA) increases during medium- or long-term proton-pump inhibitor (PPI) treatment. AIMS To analyze the effect of ultra-short-term and diverse dose of PPI therapy on serum CgA and gastrin levels and evaluate the effect of PPI treatment cessation. PATIENTS AND METHODS Fasting serum CgA and gastrin were determined in newly diagnosed gastroesophageal reflux disease (GERD) patients (n = 54) treated with diverse doses of PPI during a 28-day period, in patients treated with PPIs for at least 6 months (n = 42), and in subjects where PPI treatment could be stopped (n = 11). RESULTS A significant stepwise increase of CgA levels was observed after 5 days during the 28-day period treatment with all PPI doses. Gastrin increased significantly also in the standard and high-dose PPI subgroups. The most prominent increase of CgA was observed in the high-dose PPI subgroup. Serum CgA and gastrin were markedly elevated after 6 months of PPI treatment, and decreased significantly after 5 days of PPI discontinuation. CONCLUSIONS Serum CgA increases significantly even after ultra-short-term (5 days) PPI therapy. After long-term treatment, 5-day cessation of PPI therapy is sufficient to decrease significantly both CgA and gastrin levels.

DOI: 10.1159/000321535
0501001502011201220132014201520162017
Citations per Year

159 Citations

Semantic Scholar estimates that this publication has 159 citations based on the available data.

See our FAQ for additional information.

Cite this paper

@article{Pregun2011EffectOP, title={Effect of proton-pump inhibitor therapy on serum chromogranin a level.}, author={Istv{\'a}n Pregun and L{\'a}szl{\'o} Hersz{\'e}nyi and M{\'a}rk Juh{\'a}sz and P{\'a}l Miheller and Istv{\'a}n Hritz and A P Attila Patocs and K{\'a}roly R{\'a}cz and Zsolt Tulassay}, journal={Digestion}, year={2011}, volume={84 1}, pages={22-8} }